HEART score calculator for chest pain

Choose the points for history, ECG, risk factors and troponin and enter the age to get the HEART score, used in emergency departments to sort adults with chest pain by their risk of a major cardiac event. It is informational and for learning: it is not a diagnosis, and chest pain needs urgent medical assessment.

HEART score (0–10)1
Risk group
0–3: low risk
Points for age
1

Runs in your browser: nothing you enter is sent anywhere.

How to use it

  1. Choose how suspicious the history is for heart-related pain.
  2. Choose the ECG finding and the risk factor group.
  3. Enter the age; the points for age are worked out for you.
  4. Choose the troponin level against the lab’s normal limit.
  5. Read the total and the risk group.

How the score works

Element 0 1 2
History Slightly suspicious Moderately suspicious Highly suspicious
ECG Normal Non-specific repolarisation disturbance Significant ST deviation
Age Under 45 45–64 65 or older
Risk factors None known 1–2 3 or more, or atherosclerotic disease
Troponin ≤ normal limit 1–3 × normal limit > 3 × normal limit

Total 0–3 low, 4–6 moderate, 7–10 high risk.

Worked example

A 58-year-old with a highly suspicious history (2), a non-specific repolarisation change on the ECG (1), no known risk factors (0) and a normal troponin (0): age 58 gives 1 point. The total is 2 + 1 + 1 + 0 + 0 = 4, moderate risk.

Tips

  • The score is designed for adults with chest pain in the emergency department, not for people with obvious ST-elevation heart attacks, who need immediate treatment.
  • Troponin is compared with the normal limit of the lab’s own test; repeat tests change the score.
  • For learning and information only. It is not a diagnosis and does not replace assessment by a clinician.

Frequently asked questions

What do the HEART score groups mean?

0–3 is low risk, 4–6 moderate and 7–10 high risk of a major adverse cardiac event in the following weeks. In the original studies, low-risk patients were often suitable for early discharge, moderate-risk patients for observation and further tests, and high-risk patients for early invasive treatment. The decision belongs to the treating team.

Which risk factors count?

High cholesterol, high blood pressure, diabetes, current or recent smoking (stopped within 3 months), a family history of early heart disease and obesity (BMI above 30). Known atherosclerotic disease, such as a previous heart attack, stent, bypass, stroke or peripheral artery disease, scores 2 on its own.

How are age points given?

Under 45 scores 0, 45 to 64 scores 1, and 65 or older scores 2. The calculator works this out from the age you enter.

Can I use this to check my own chest pain?

No. The score needs an ECG and a troponin blood test read by clinicians. If you have chest pain, call your local emergency number or go to an emergency department.

More in Health

All tools in this category: Health ·Updated November 4, 2026

Privacy choices

Google Analytics shows us which tools are used and whether they work. It may set cookies. Your choice is kept in this browser.